Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 162, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2011, 5:13 PM CDT for Russell County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2011, 5:13 PM CDT (22:13 UTC)
- Expired
- Jun 1, 2011, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 137 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:19 PM CDT | HAIL 1 | 6 W Luray, KS | |
| Jun 1, 5:19 PM CDT | HAIL 1.75 | Waldo, KS | REPORTS OF QUARTER TO GOLFBALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 4:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1745 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
211
WUUS53 KICT 012213
SVRICT
KSC167-012245-
/O.NEW.KICT.SV.W.0162.110601T2213Z-110601T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT WED JUN 1 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LURAY...OR 13 MILES NORTHEAST OF RUSSELL...AND MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
LURAY...LUCAS AND WALDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR CENTRAL KANSAS.
LAT...LON 3914 9871 3914 9849 3907 9849 3897 9868
3910 9886 3914 9882 3914 9872
TIME...MOT...LOC 2213Z 209DEG 26KT 3905 9871
WIND...HAIL 60MPH 1.50IN
$$
MCGUIRE2 follow-up statements
479
WWUS53 KICT 012221
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT WED JUN 1 2011
KSC167-012245-
/O.CON.KICT.SV.W.0162.000000T0000Z-110601T2245Z/
RUSSELL KS-
521 PM CDT WED JUN 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL COUNTY UNTIL 545 PM CDT...
AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LURAY...OR 15 MILES NORTHEAST OF RUSSELL...MOVING NORTHEAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
LUCAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3914 9849 3907 9849 3899 9864 3911 9884
3914 9882
TIME...MOT...LOC 2221Z 209DEG 26KT 3910 9867
WIND...HAIL 60MPH 1.75IN
$$
MCGUIRE345
WWUS53 KICT 012236
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT WED JUN 1 2011
KSC167-012246-
/O.EXP.KICT.SV.W.0162.000000T0000Z-110601T2245Z/
RUSSELL KS-
536 PM CDT WED JUN 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3914 9849 3907 9849 3899 9864 3911 9884
3914 9882
TIME...MOT...LOC 2236Z 209DEG 26KT 3919 9860
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:16 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 1, 3:16 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT WED JUN 1 2011 .DISCUSSION... TONIGHT: RATHER TOUGH CONVECTIVE FORECAST OUT OF THE BOX...WITH CONSIDERABLE LOW LEVEL MOISTURE AND NOT A LOT OF CAPPING. HOWEVER CONVERGENCE/TRIGGER FOR CONVECTION APPEARS TO BE LIMITED RESIDUAL LIFT FROM THIS MORNINGS CONVECTION IN OK...WHICH WOULD PRIMARILY AFFECT AREA EAST OF I-35 AFTER 0000 UTC. ALSO SOME POTENTIAL BASED ON CORFIDI VECTORS FOR HIGH PLAINS STORMS TO WORK INTO FAR NORTHWEST SECTIONS BEFORE DISSIPATING. THU: INCREASING SURFACE PRESSURE GRADIENT WILL LIKELY RESULT IN WIND ADVISORY CRITERIA OVER RUSSELL/BARTON COUNTIES...IF NOT MOST OF CENTRAL/SOUTH CENTRAL KS. WHILE MODELS SEEM TO BE LAGGING A BIT ON SURFACE DEWPOINTS...DOES APPEAR TO BE SOME DRYING LIKELY IN THE WEST WITH MINIMAL REDUCTION IN THE EAST. THIS SHOULD LEAD TO A BIT MORE CUMULUS AND SLIGHTLY COOLER TEMPERATURES IN SOUTHEAST KS VS REST OF FORECAST AREA. WHILE STRAY THUNDERSTORM CANNOT BE RULED OUT...COMBO OF CAPPING AND LACK OF CONVERGENCE PRECLUDES MENTIONING ANYTHING IN GRIDS. WINDS OVERNIGHT WILL LIKELY KEEP TEMPERATURES MILD OVERNIGHT. FRI: SMALL CHANCES FOR PRECIPITATION IN CENTRAL KS FRI NIGHT AS SURFACE BOUNDARY EDGES VERY CLOSE TO NORTHWEST EDGE OF FORECAST AREA. WITH SLIGHT DECREASE IN 850MB TEMPERATURES AND POTENTIAL FOR ADDITIONAL CLOUDS...WILL SHAVE A DEGREE OR TWO OFF PERSISTENCE FOR MAXES. SAT-TUE: THE PAST SEVERAL RUNS OF THE MEDIUM RANGE MODELS SHOW GFS AND ECMWF HEADING IN OPPOSITE DIRECTIONS WITH SPEED OF WEST COAST LOW. WITH CURRENT SOLUTIONS RELATIVELY CLOSE TO EACH OTHER...THE AVERAGING IN THE TESTBED GRIDS SHOULD BE QUITE GOOD. LOW TEMPERATURES MAY BE A BIT TRICKY WITH A LOT DEPENDING ON THE SURFACE DEWPOINTS. THERE IS THE POSSIBILITY OF ISOLATED AFTERNOON/EARLY EVENING THUNDERSTORMS MOST DAYS...BUT AREA/TIMING IS PROBLEMATIC...AND WANT TO AVOID MENTIONING SLIGHT CHANCES EVERY DAY. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COULD SEE WIDELY SCATTERED...HIT-AND-MISS THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING HOURS FOR ALL TAF SITES...DUE TO A MOIST/UNSTABLE AND WEAKLY CAPPED AIRMASS...IN CONCERT WITH SUBTLE MID/UPPER ENERGY APPROACHING FROM THE SOUTHWEST. INCLUDED "CB" WORDING FOR ALL SITES TO ACCOUNT FOR THIS THREAT. ACTIVITY COULD LINGER LONGER INTO THE EVENING AT KRSL AND COULD BE A BIT MORE ORGANIZED...AS AFTERNOON HIGH PLAINS ACTIVITY ROLLS EAST THIS EVENING. CIGS LOOK TO BE SCT-BKN VFR THIS AFTERNOON. STRONG SOUTHERLY WINDS WILL COMMENCE BY THURSDAY MORNING...DUE TO STRENGTHENING LOW PRESSURE OVER THE WESTERN HIGH PLAINS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 95 69 96 / 10 10 10 10 HUTCHINSON 66 96 68 96 / 10 10 10 10 NEWTON 67 93 68 95 / 10 10 10 10 ELDORADO 68 93 68 92 / 10 10 10 10 WINFIELD-KWLD 69 94 69 93 / 20 0 10 10 RUSSELL 67 96 67 97 / 20 10 10 10 GREAT BEND 66 96 66 98 / 20 10 10 10 SALINA 69 96 71 97 / 10 10 10 10 MCPHERSON 66 95 69 96 / 10 10 10 10 COFFEYVILLE 71 93 70 92 / 20 10 10 10 CHANUTE 68 91 70 91 / 20 10 10 10 IOLA 68 91 70 91 / 20 10 10 10 PARSONS-KPPF 70 92 70 91 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 1, 5:06 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 506 PM CDT WED JUN 1 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 506 PM CDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER CENTRAL KANSAS...WITH THE BEST CHANCE OF STORMS ALONG AND NORTH OF I-70. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT. OTHER ISOLATED STORMS ARE POSSIBLE GENERALLY EAST OF I-35. ALL OF THE STORMS ARE EXPECTED TO WANE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SUSTAINED WINDS ON THURSDAY WILL BE NEAR 30 MPH OVER PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS...ESPECIALLY OVER RUSSELL AND BARTON COUNTIES. A WIND ADVISORY MAY BE REQUIRED. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT AS A COLD FRONT NEARS CENTRAL KANSAS. STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jun 1, 3:28 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT WED JUN 1 2011 KSZ053-012045- CHASE- 328 PM CDT WED JUN 1 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST CHASE COUNTY... AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SAFFORDVILLE...OR NEAR COTTONWOOD FALLS... AND MOVING NORTHEAST AT 20 MPH. PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Jun 1, 3:35 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT WED JUN 1 2011 KSZ053-012150- CHASE- 335 PM CDT WED JUN 1 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST CHASE COUNTY... AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SAFFORDVILLE...OR 6 MILES NORTHEAST OF COTTONWOOD FALLS...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Jun 1, 5:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 507 PM CDT WED JUN 1 2011 KSZ032-012245- RUSSELL- 507 PM CDT WED JUN 1 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 502 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES WEST OF LURAY...OR 15 MILES NORTH OF RUSSELL...AND MOVING NORTH AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 31 min |
| Jun 1, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.